Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 19, 2003, 8:34 PM CST for Calhoun County, Greene County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 8:34 PM CST (02:34 UTC)
- Expired
- Mar 19, 2003, 9:15 PM CST
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IL, Greene County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 200234 SVRSTL ILC013-061-200315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 832 PM CST WED MAR 19 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CALHOUN COUNTY IN SOUTHWEST ILLINOIS GREENE COUNTY IN SOUTHWEST ILLINOIS * UNTIL 915 PM CST * AT 832 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HARDIN...MOVING NORTHEAST AT 35 MPH. THE PUBLIC REPORTED GOLF BALL SIZE HAIL BETWEEN TROY AND WINFIELD AT HIGHWAYS 47 AND W AROUND 810 PM CST. * LOCATIONS IN THE PATH... CARROLLTON WHITE HALL LARGE HAIL CAN INFLICT SERIOUS INJURY AND CAUSE EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE OF A STURDY BUILDING NOW...AND STAY AWAY FROM WINDOWS LAT...LON 3923 9074 3907 9065 3940 9022 3954 9058 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:10 PM CST, 6 hours 24 minutes earlier.
Area forecast discussion, Mar 19, 2:10 PM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 210 PM CST WED MAR 19 2003 QUICK DISCUSSION TODAY AS CONVECTION IN CWFA IS ON THE INCREASE... STILL DEALING WITH OUR SPRING STORM FOR THIS SHORT TERM PACKAGE. THE ETA AND THE GFS BOTH HANDLE THE STORM VERY SIMILARLY. THE CLOSED LOW IS FORECAST BY BOTH MODELS TO OPEN UP BY 18Z TOMORROW AND GET INGESTED INTO ANOTHER WAVE DIVING DOWN OUT OF CENTRAL CANADA AT THAT TIME. THAT UPPER LEVEL LOW SHOULD PROVIDE THE IMPETUS TO FINALLY GET THE ATMOSPHERE IN GEAR AND MOVE ALL OF THE WEATHER OUT OF OUR AREA. NEW QPF FORECASTS TAKE ALL OF THE RAIN OUT OF THE AREA AFTER 18Z ON FRIDAY...BUT WITH NORTHERN WAVE GRAZING NORTHERN MISSOURI...DO NOT FEEL REALLY GOOD ABOUT PULLING POPS TOO EARLY ON FRIDAY. ETA MOS LOOKS WAY TOO HIGH FOR TEMPS ON THURSDAY...WILL GO WITH A FWC/MAV BLEND...AND LEAN HEAVIER ON THE FWC AS MAV LOOKS A BIT TOO COOL. WILL IN FACT LEAN ON FWC/MAV THROUGHOUT REMAINDER OF SHORT TERM FOR TEMPERATURES. EXTENDED...HIGH PRESSURE RIDGE CONTINUES TO CONTROL WEATHER THROUGH SUNDAY AND MONDAY. SHOULD KEEP OUR WEATHER DRY THROUGH THOSE TWO DAYS. NEXT THE NEXT SHORT WAVE ROLLS OFF THE ROCKIES ON TUESDAY MORNING...WHICH SHOULD HELP TO DESTABILIZE THE ATMOSPHERE AT THAT TIME. HAVE POPS GOING ON TUESDAY ALREADY...AND SEE NO REASON NOT TO CONTINUE WITH THEM AND EXTEND INTO WEDNESDAY. COLD FRONT ALONG SHORT WAVE PUSHES THROUGH THE AREA ON WEDNESDAY...SO THAT WILL PROBABLY BE OUR COOLEST DAY IN THE EXTENDED. SUCCESSIVE RUNS OF THE PSU ENSEMBLE GFS ARE TRENDING WARMER FOR DAYS 4 THRU 7. NOT SURE IF THIS THE MODEL IS TRYING TO TELL US SOMETHING...OR IF THIS IS JUST THE VARIABILITY WE NORMALLY SEE IN THE TRANSITION SEASONS. ONE STANDARD DEVIATION IS RANGING FROM BETWEEN 2 AND 5 DEGREES FOR BOTH HIGHS AND LOWS IN THE EXTENDED...WHICH ENGENDERS SOME CONFIDENCE IN THE MODEL SOLUTIONS. WILL GO CLOSE TO THE ENSEMBLE MOS TEMPS AND POPS THROUGH THE PERIOD. .STL...NONE CARNEY
Hazardous weather outlook, Mar 19, 7:35 AM CST, 12 hours 59 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 735 AM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER SOUTHEAST MISSOURI ALONG AND SOUTH OF A LINE FROM COLUMBIA TO ST LOUIS TO STE. GENEVIEVE MISSOURI. A WEATHER DISTURBANCE OVER OKLAHOMA IS FORECAST TO DEVELOP NORTHEAST LATER TODAY AND TONIGHT MOVING TOWARD MISSOURI. DAYTIME HEATING WILL MAKE THE AIR RATHER UNSTABLE AND LOCALLY SEVERE STORMS CONTAINING LARGE HAIL OR STRONG WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE LOW PRESSURE CENTER OVER OKLAHOMA WILL LIFT NORTHEAST INTO MISSOURI THURSDAY AND A COLD FRONT EXTENDING SOUTH FROM THE LOW PRESSURE CENTER COMBINED WITH UNUSUALLY COLD AIR ALOFT WILL MAKE THE AIR UNSTABLE AGAIN THURSDAY AND POSSIBLY TRIGGER ANOTHER ROUND OF THUNDERSTORM ACTIVITY BEFORE THE WHOLE SYSTEM MOVES TO THE EAST THURSDAY NIGHT AND FRIDAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS COULD BE SEVERE ON THURSDAY. THE NEXT CHANCE FOR SIGNIFICANT THUNDERSTORM ACTIVITY WILL BE ON MONDAY AFTERNOON OR MONDAY NIGHT WHEN ANOTHER COLD FRONT MOVES THROUGH THE AREA...COLLIDING WITH WARM HUMID AIR THAT RETURNS TO THE AREA THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND TONIGHT AND POSSIBLY BY MIDDAY AGAIN ON THURSDAY. KEEP ABREAST OF LOCAL FORECASTS THROUGHOUT THE TWO DAY PERIOD. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) PEDIGO
In the hours before
Local storm report, Mar 19, 3:57 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 10S HERMANN MO 0.75 INCH HAIL
03/19/03 GASCONADE REPORTED BY GASCONADE
COUNTY SHERIFFS
DEPARTMENT.
0235 PM FESTUS MO 1.00 INCH HAIL
03/19/03 JEFFERSON REPORTED BY MISSOURI
HIGHWAY PATROL.Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.